Alert archive / Idaho / High Wind Warnings in 2019

High Wind Warning 2, NWS Pocatello, ID

April 27, 20196 counties in Idaho

NWS Pocatello, ID issued this high wind warning at Apr 27, 2019, 4:07 PM MDT for 6 counties in Idaho. It was in force for 6 hr. 20 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 27, 2019, 4:07 PM MDT (22:07 UTC)
Expired
Apr 27, 2019, 10:00 PM MDT
In force
6 hr
Issued by
NWS Pocatello, ID

Counties Bingham County, ID, Bonneville County, ID, Butte County, ID, Fremont County, ID, Jefferson County, ID, Madison County, ID

The radar

The Pocatello radar (KSFX), 80 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 27, 4:10 PM MDTNON-TSTM WND GST 6311 W Osgood, IDMESONET STATION KET KETTLE BUTTE.
Apr 27, 4:15 PM MDTNON-TSTM WND GST 581 Ne Terreton, IDMESONET STATION TER TERRETON.
Apr 27, 4:15 PM MDTNON-TSTM WND GST 591 Wsw Poplar, IDMESONET STATION ITD18 4 ESE RIRIE.
Apr 27, 4:15 PM MDTNON-TSTM WND GST 645 Wsw Craters Of Moon, IDMESONET STATION ITD77 TOM CAT SUMMIT.
Apr 27, 4:15 PM MDTNON-TSTM WND GST 646 Nw Atomic City, IDMESONET STATION ITD95 HWY 20/26.
Apr 27, 4:30 PM MDTNON-TSTM WND DMG10 N Rexburg, IDREPORT OF 8-INCH DIAMETER TREE FALLEN.
Apr 27, 4:45 PM MDTNON-TSTM WND GST 607 S Howe, IDMESONET STATION BAS BASE OF HOWE PEAK.
Apr 27, 5:10 PM MDTNON-TSTM WND GST 599 Ssw Mud Lake, IDMESONET STATION ROV ROVER.
Apr 27, 5:20 PM MDTNON-TSTM WND GST 552 Nne Sugar City, IDMESONET STATION SUG SUGAR CITY.
Apr 27, 5:29 PM MDTNON-TSTM WND GST 575 Sse Roberts, IDMESONET STATION ITD16 OSGOOD ITD I-15.
Apr 27, 5:30 PM MDTNON-TSTM WND GST 537 S Hamer, IDMESONET STATION ITD94 7 S HAMER.
Apr 27, 5:30 PM MDTNON-TSTM WND GST 58Thornton, IDMESONET STATION ITD17 THORNTON.
Apr 27, 5:30 PM MDTNON-TSTM WND GST 611 Nw Idaho Falls, IDMESONET STATION ITD15 1 NW IDAHO FALLS.
Apr 27, 5:35 PM MDTNON-TSTM WND GST 5310 Sse Howe, IDMESONET STATION NRF NAVAL REACTORS FACILITY.
Apr 27, 5:45 PM MDTNON-TSTM WND GST 601 N Roberts, IDMESONET STATION ROB ROBERTS.
Apr 27, 5:45 PM MDTNON-TSTM WND GST 6116 W Osgood, IDMESONET STATION ITD99 16 W OSGOOD.
Apr 27, 6:00 PM MDTNON-TSTM WND GST 513 W Taber, IDMESONET STATION TAB TABER.
Apr 27, 6:00 PM MDTNON-TSTM WND GST 523 Ssw Ashton, IDMESONET STATION AHTI 3 SSW ASHTON.
Apr 27, 6:13 PM MDTNON-TSTM WND GST 551 Nw Rexburg, IDASOS STATION KRXE REXBURG AIRPORT.
Apr 27, 6:15 PM MDTNON-TSTM WND GST 611 Wnw Camas, IDMESONET STATION HAM HAMER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 10.1 hours before the alert went out and 307 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2019-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2019-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1203 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

771 
WWUS75 KPIH 272207
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
407 PM MDT Sat Apr 27 2019


IDZ052-053-280400-
/O.UPG.KPIH.WI.Y.0006.000000T0000Z-190428T0400Z/
/O.NEW.KPIH.HW.W.0002.190427T2207Z-190428T0400Z/
Arco/Mud Lake Desert-Upper Snake River Plain-
Including Mud Lake, INL, Craters of the Moon NM, Idaho Falls, 
Rexburg, and St. Anthony
407 PM MDT Sat Apr 27 2019

...HIGH WIND WARNING IN EFFECT UNTIL 10 PM MDT THIS EVENING...

The National Weather Service in Pocatello has issued a High Wind
Warning, which is in effect until 10 PM MDT this evening. 

* IMPACTS/TIMING...Gusty winds and blowing dust have developed
  this afternoon. Blowing dust was noted greatly reducing
  visibility on ITD webcams this afternoon near Osgood. High- 
  profile and light vehicles will be hard to control, particularly
  where a strong crosswinds exist. 

* WINDS...Sustained southwest winds of 30 mph with gusts of 50 to
  65 mph are likely. 

* LOCATIONS...Interstate 15 from Idaho Falls to the Montana
  border. Highway 26 from Blackfoot to Arco. Highway 20 from
  Rexburg to INL. Highway 33 from Rexburg to Arco. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A high wind warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

IDZ054-067>070-280400-
/O.CON.KPIH.WI.Y.0006.000000T0000Z-190428T0400Z/
Lower Snake River Plain-Beaverhead - Lemhi Highlands-
Lost River Valley-Lost River Range-Challis/Pahsimeroi Valleys-
Including Pocatello, Blackfoot, American Falls, Shelley, 
Fort Hall, Dubois, Spencer, Edie School, Small, Howe, Arco, 
Mackay, Chilly, Borah Peak, and Challis
407 PM MDT Sat Apr 27 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM MDT THIS EVENING...

* IMPACTS/TIMING...Gusty winds have developed this afternoon.
  Blowing dust is possible, which will reduce visibility. High-
  profile and light vehicles will be hard to control, particularly
  where a strong crosswinds exist. 

* WINDS...Sustained southwest winds of 25 mph with gusts of 40 
  to 50 mph are likely. 

* LOCATIONS...Interstate 15 from Pocatello to the Montana border.
  Highway 26 from Blackfoot to Arco. Highway 93 from Arco to
  Challis. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that winds of 30 mph are expected. Gusts
over 45 mph are possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

IDZ051-055-281100-
/O.NEW.KPIH.FZ.A.0001.190429T0600Z-190429T1500Z/
Shoshone/Lava Beds-Eastern Magic Valley-
Including Shoshone, Richfield, Carey, Burley, Rupert, Heyburn, 
and Oakley
407 PM MDT Sat Apr 27 2019

...FREEZE WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH MONDAY
MORNING...

The National Weather Service in Pocatello has issued a Freeze
Watch, which is in effect from late Sunday night through Monday
morning. 

* TEMPERATURE...Mid to upper 20s.

* IMPACTS...After a stretch of above-average warmth, sensitive
  early plant growth could be damaged or killed as temperatures 
  dip into the 20s. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A freeze watch means sub-freezing temperatures are possible.
These conditions could kill crops and other sensitive vegetation.

&&

$$

TAX
1 follow-up statement
549 
WWUS75 KPIH 280353
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
953 PM MDT Sat Apr 27 2019


IDZ052-053-280500-
/O.EXP.KPIH.HW.W.0002.000000T0000Z-190428T0400Z/
Arco/Mud Lake Desert-Upper Snake River Plain-
Including Mud Lake, INL, Craters of the Moon NM, Idaho Falls, 
Rexburg, and St. Anthony
953 PM MDT Sat Apr 27 2019

...HIGH WIND WARNING WILL EXPIRE AT 10 PM MDT THIS EVENING...

Moderate winds will still cause some difficulty driving through
midnight. The worst area will remain along I-15 north of Idaho 
Falls where blowing dust remains a visibility hazard.

$$

IDZ054-067>070-280500-
/O.EXP.KPIH.WI.Y.0006.000000T0000Z-190428T0400Z/
Lower Snake River Plain-Beaverhead - Lemhi Highlands-
Lost River Valley-Lost River Range-Challis/Pahsimeroi Valleys-
Including Pocatello, Blackfoot, American Falls, Shelley, 
Fort Hall, Dubois, Spencer, Edie School, Small, Howe, Arco, 
Mackay, Chilly, Borah Peak, and Challis
953 PM MDT Sat Apr 27 2019

...WIND ADVISORY WILL EXPIRE AT 10 PM MDT THIS EVENING...

Winds continue to subside this late evening, diminishing even more
through the night.

$$

IDZ051-055-281200-
/O.CON.KPIH.FZ.A.0001.190429T0600Z-190429T1500Z/
Shoshone/Lava Beds-Eastern Magic Valley-
Including Shoshone, Richfield, Carey, Burley, Rupert, Heyburn, 
and Oakley
953 PM MDT Sat Apr 27 2019

...FREEZE WATCH REMAINS IN EFFECT FROM LATE SUNDAY NIGHT THROUGH
MONDAY MORNING...

* TEMPERATURE...Mid to upper 20s.

* IMPACTS...After a stretch of above-average warmth, sensitive 
  early plant growth could be damaged or killed as temperatures 
  dip into the 20s. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A freeze watch means sub-freezing temperatures are possible.
These conditions could kill crops and other sensitive vegetation.

&&

$$

TAX

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this high wind warning went out at Apr 27, 2:22 PM MDT, 1 hour 45 minutes earlier.

Area forecast discussion, Apr 27, 2:22 PM MDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
222 PM MDT Sat Apr 27 2019

.SHORT TERM...Through Monday night.
An area of low pressure was noted swinging southeastward out of
southern Alberta this afternoon. This low will then scamper
eastward into the Dakotas tomorrow. As a result of this, a strong
trough will become carved out across the northern Rockies and this
process will force a strong cold front across SE Idaho tonight.
The first impacts of the approaching front are being felt in the
way of winds, and a Wind Advisory will continue thorugh 10PM this
evening for the Arco Desert, Upper Snake Plain and portions of the
Central Mountains. Areas of blowing dust and strong crosswinds are
expected to continue into early evening. Winds will gradually
shift to the north across the Snake Plain tonight (from north to
south along the front) and breezy northerly winds will be in place
on Sunday across the Snake Plain. Currently, they're expected to
remain below advisory levels. The second impact of the frontal
passage will be the cold air. A potentially significant impact
will be the strong potential for a hard freeze Monday morning.
Will consider a Freeze Watch to account for this. Do know that
there is some potential for Temperatures to fall well into the 20s
Monday morning across the eastern Magic Valley and Snake Plain,
and these lows may approach record values for the date.
Temperatures may be similarly cold Tuesday morning.

Another issue is with potential Snowfall. Latest guidance is
coming into better agreement on closing off an area of low
pressure over the Central Mountains as we get into Tuesday, and
thus have increased precipitation potential and snowfall amounts.
Guidance suggests snow showers will begin Monday morning and
continue through Tuesday across the Central Mountains, with snow
levels falling to valley floors Monday night. The potential
exists for roughly 1-4 inches, which may create some slushy
conditions Monday night for these areas. Snow showers may also
expand across the Continental Divide Monday night, but confidence
is a bit lower for this area. AD

.LONG TERM...Tuesday through Saturday. Models continue to show a low
moving through east Idaho on Tuesday. This will produce good chances
of precipitation areawide on Tuesday. Snow levels will be around
4500 feet along the Montana Divide and around 5500 to 65000 around
the Utah line. Valley snow cannot be ruled out at this point.  On
Wednesday, the low begins to pull away from the region. However, the
weather continues to look somewhat unsettled for the remainder of
the week. Expect well below normal temperatures early in the period
and rising to near normal to slightly above normal by Friday.
Tuesday and Wednesday morning expect freezing to below freezing
temperatures for most of the area. Wyatt

&&

.AVIATION...Expect windy/breezy conditions this afternoon into the
evening for all TAF sites. KPIH and KIDA will have the stronger
winds. There is a cold front moving through this evening. KDIJ is
the mostly likely to have snow showers on station with lower
CIGS/VIS. KIDA and, possibly, KPIH may see vicinity showers with
lowering CIGS. KIDA may see brief MVFR CIGS early tomorrow morning.
Wyatt

&&

.HYDROLOGY...Slightly above normal temperatures will continue
today. The models continue to hold the next storm system north of
the region tonight into Sunday while a second system, an upper level
low, continues to dig south into the region sometime Tuesday for our
next rain/snow event. This event will likely bring moderate (if not
localized heavy) precipitation, though snow levels look to be low
around 4500 to 6000 feet.

As a result, river levels will continue to run high at least through
today with improving conditions expected Sunday into next week as a
result of much cooler temperatures. A Flood Warning continues for
the Portneuf River at Pocatello. Numerous other gauges have flood
advisories as they continue to run near bankful including the the
Big Wood at Hailey or slightly above bankful to include Blackfoot
River near Henry, Willow Ck above Ririe Res, and the Snake River
near Menan. Flows along the Snake from Palisades Reservoir down to
Burley continue to run high, near bankful, due to releases from the
Palisades reservoir. Wyatt

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 10 PM MDT this evening for IDZ052>054-
067>070.

&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 3:02 AM MDTWind AdvisoryPIHBannock, Bingham, Bonneville, Butte, Clark, Custer and 4 more19 hr
Apr 27, 4:07 PM MDTFreeze WatchPIHBannock, Bingham, Blaine, Cassia, Lincoln, Minidoka and 1 more21 hr

Nearby

High Wind Warnings in Idaho, 2019Every high wind warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.